Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 141, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 27, 2014, 6:27 PM EDT for Columbia County, Lycoming County, Montour County, Pennsylvania. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2014, 6:27 PM EDT (22:27 UTC)
- Expired
- Aug 27, 2014, 7:30 PM EDT
- In force
- 63 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Columbia County, PA, Lycoming County, PA, Montour County, PA
The radar
The State College radar (KCCX), 119 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1077 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
357
WUUS51 KCTP 272227
SVRCTP
PAC037-081-093-272330-
/O.NEW.KCTP.SV.W.0141.140827T2227Z-140827T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
627 PM EDT WED AUG 27 2014
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MONTOUR COUNTY IN CENTRAL PENNSYLVANIA...
SOUTHEASTERN LYCOMING COUNTY IN NORTH CENTRAL PENNSYLVANIA...
CENTRAL COLUMBIA COUNTY IN CENTRAL PENNSYLVANIA...
* UNTIL 730 PM EDT
* AT 626 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60 MPH. THIS STORM WAS
LOCATED NEAR HUGHESVILLE...AND MOVING SOUTHEAST AT 20 MPH. PENNY
SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
BLOOMSBURG...CATAWISSA...LIGHTSTREET...ALMEDIA...FERNVILLE...
BUCKHORN...JERSEYTOWN...RUPERT...ROHRSBURG...IOLA...EYERS GROVE...
LAIRDSVILLE...EXCHANGE...ESPY...MILLVILLE...LIME RIDGE...
ORANGEVILLE...STILLWATER AND BLOOMSBURG UNIVERSITY.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 228 AND 240.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE THUNDERSTORM WIND GUSTS ARE EXPECTED TO PRODUCE DAMAGE. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING.
&&
LAT...LON 4090 7648 4115 7673 4117 7673 4117 7675
4119 7677 4127 7666 4110 7626
TIME...MOT...LOC 2226Z 303DEG 18KT 4118 7669
$$
DEVOIR/EVANEGOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 4:28 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 27, 4:28 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 428 PM EDT WED AUG 27 2014 .SYNOPSIS... A COLD FRONT OVER NORTHERN PENNSYLVANIA WILL CLEAR THE SOUTHERN TIER OF THE STATE EARLY TONIGHT. HIGH PRESSURE WILL ARRIVE BEHIND THE FRONT AND BRING DRY WEATHER TO THE AREA THROUGH THE END OF THE WEEK. ABOVE NORMAL TEMPERATURES AND INCREASINGLY HUMID AND UNSETTLED CONDITIONS ARE FORECAST OVER THE LABOR DAY HOLIDAY WEEKEND AND INTO THE FIRST WEEK OF SEPTEMBER. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... FIRST FEW SHRA/TSRA NOW SHOWING UP OVER KPIT/KAGC AND OVER THE KCCX SITE ITSELF ON TOP OF RATTLESNAKE RIDGE. COVERAGE IS STILL EXPECTED TO BE RATHER SPARSE BUT THE BACKYARD LOOKS LIKE IT WILL GET WET SOON. HRRR AND RAP STILL PLACE BIGGER CONCENTRATION OF SHOWERS THIS EVENING WHERE LLVL CONVERGENCE IS BEST - OVER THE NERO MTG AND POCONOS...AND IN THE LAURELS. HOWEVER...THE SHOWERS IN BLACK SHOW THAT THE HOT TEMPS TODAY ARE COOKING UP PLENTY OF INSTABILITY. THE CAPES COULD BE HEALTHY ENOUGH TO MAKE SOME OF THE STORMS TAP INTO SOME OF THE 35-40KT WINDS ALOFT. SPIC CONTINUES TO MENTION AREA IN THE DAY1 OUTLOOK. SO...SOME MARGINAL WIND GUSTS ARE STILL POSSIBLE...BUT NOT WIDESPREAD. THE COLD FRONT LAGS BEHIND THE CURRENT CONVECTION AND WILL LIKELY FIRE UP MORE ISOLD/SCT CONVECTION AS IT MOVES INTO THE MORE-HUMID AIR OVER THE CENTRAL AND SERN COS. POPS IN THE CHC/SCT CATEGORY FOR ANY ONE HOUR STILL SEEM LIKE THE BEST APPROACH. THE FRONT AND DRIER AIR SHOULD ARRIVE IN THE CENTRAL COS AROUND SUNSET AND MOVE OUT OF THE CWA HEADED SOUTH AROUND MIDNIGHT. SKIES SHOULD CLEAR OUT NICELY BEHIND THE FRONT AND TEMPS COULD GET INTO THE 40S IN THE NAN MTG. ALSO...DECOUPLING SHOULD OCCUR IN MOST PLACES. THUS...YE OLDEN RIVER VALLEY FOG IS EXPECTED THERE. MINS WILL PROBABLY STAY IN THE L60S IN THE SRN TIER. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... COOL POST-FRONTAL NW FLOW WILL MAKE FOR A MOSTLY SUNNY DAY OVER MOST OF THE REGION. THE ONLY FLY IN THE OINTMENT MIGHT BE THE APPROACH OF A LOWER CLOUD DECK FROM THE N/NE AS A STRONG PORT MAX DROPS S ACROSS NY STATE. WILL KEEP POPS UP NEAR ISOLD NUMBERS IN THE NE...BUT NOT MENTION PRECIP QUITE YET. A SPRINKLE IS POSSIBLE IN THE NE THOUGH. MAXES WILL BE ABOUT 8-10F BELOW WEDNESDAY/S LOFTY NUMBERS. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... THE MEDIUM RANGE FLOW PATTERN WILL FEATURE TROUGHING IN THE WEST AND FAIRLY HIGH HEIGHTS FCST TO PREVAIL OVER THE EAST SUPPORTED BY A SUBTROPICAL RIDGE THAT SHOULD ANCHOR OVER THE SOUTHEAST. THIS RIDGE WILL ALLOW HIGH PRESSURE TO CENTER OVER UPSTATE NY AT THE START OF THE PERIOD. THIS WILL SLOWLY MOVE OFF THE NEW ENGLAND COAST ON SATURDAY. A LONG FRONTAL BOUNDARY EXTENDING FROM AN UPPER LEVEL LOW CENTERED OVER NORTHERN CANADA...AND TO A NEGATIVELY TILTING TROUGH WHICH SHOULD BE MOVING INTO THE MIDWEST. THE BIGGEST MOISTURE FROM THE FRONTAL BOUNDARY IS PROGGED TO STAY NORTH OF PA. HOWEVER...THERE SHOULD BE ENOUGH MOISTURE...WITH ENOUGH FORCING TO WARRANT INCREASING PROBABILITY/OPPORTUNITY FOR RAIN SATURDAY NIGHT INTO EARLY MONDAY. DAYTIME CONVECTION WILL ALSO BE SPURRED ON BY A WARMING TREND WITH MAX TEMPS 5-10F ABOVE NORMAL OVER THE WEEKEND AND INTO THE FIRST WEEK OF SEPT. THE BEST CHANCE FOR PRECIPITATION THROUGH THIS TIMEFRAME SHOULD BE SUNDAY AFTERNOON INTO SUNDAY EVENING. THERE IS SOME MODEL VARIATION SO EXPECT SOME MODIFICATIONS AS TIME PROGRESSES. A GFS AND EC IN THE LONG RANGE ARE ACTUALLY IN FAIR AGREEMENT THROUGH THE FIRST HALF OF NEXT WEEK...INCLUDING THE SUBSTANTIAL TROUGH THAT SHOULD MOVE THROUGH WEDNESDAY AS MORE DEFINED COLD FRONT SHOULD APPROACHES THE AREA. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... COLD FRONT APPEARS TO BE JUST THROUGH KBFD AT 18Z. ONE BATCH OF TSRA OVER KAGC IS HEADED SOUTH OF KJST. ALL BUT KBFD WILL CONTINUE TO HAVE THE POSSIBILITY FOR TSRA IN THE VCTY...BUT HAVE ONLY INCLUDED VCSH/TS FOR NOW DUE TO SPARSE COVERAGE. THIS THREAT SHOULD END AROUND 23Z-00Z IN IPT/UNV BUT COULD LINGER UNTIL 03Z IN THE SRN TERMINALS. WIND SHIFT TO THE NW BEHIND THE FRONT WILL BRING DRIER AND COOLER AIR. NORMAL VALLEY FOG IS EXPECTED IN THE NRN VALLEYS AS THE TEMPS DROP OFF WELL BELOW THE RIVER WATER TEMPS. BUT THERE COULD BE A LITTLE WIND WHICH COULD IMPEDE FOG FORMATION. WILL PUT MVFR FOG IN MOST TAFS AND IFR FOG IN BFD FOR A FEW HRS LATE TONIGHT. THE NW WINDS PICK UP AFTER SUNRISE BUT SKIES AND VIS SHOULD BE VFR. A LOW-END VFR CLOUD DECK MAY DROP DOWN FROM WRN NY STATE DURING THE DAYLIGHT HRS ON THURS. OUTLOOK... FRI-SAT...EARLY MORNING FOG RESTRICTIONS POSSIBLE...OTHERWISE VFR. SUN-MON...MAINLY VFR. SCT AFTERNOON SHOWERS/TSTMS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DANGELO NEAR TERM...DANGELO SHORT TERM...DANGELO LONG TERM...CERU/STEINBUGL AVIATION...DANGELO
Hazardous weather outlook, Aug 27, 5:48 AM EDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 548 AM EDT WED AUG 27 2014 PAZ004>006-010>012-017-018-024-025-033>035-281000- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-CAMBRIA-BLAIR-SOMERSET-BEDFORD-FULTON- 548 AM EDT WED AUG 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ019-026>028-036-037-041-042-045-046-049>053-056>059-063>066- 281000- SOUTHERN CENTRE-HUNTINGDON-MIFFLIN-JUNIATA-FRANKLIN-TIOGA- NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION- SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL- LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 548 AM EDT WED AUG 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS MAY PRODUCE LOCALLY STRONG TO MARGINALLY SEVERE WIND GUSTS AND HAIL THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 27, 5:44 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
544 PM EDT WED AUG 27 2014
PAZ052-053-272215-
NORTHUMBERLAND PA-COLUMBIA PA-
544 PM EDT WED AUG 27 2014
...A STRONG THUNDERSTORM IS AFFECTING THE AREA...
AT 543 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
STONINGTON...MOVING SOUTHEAST AT 20 MPH.
50 MPH WIND GUSTS AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
ELYSBURG AND TREVORTON AROUND 600 PM EDT.
SHAMOKIN...MOUNT CARMEL...KULPMONT...FAIRVIEW-FERNDALE...
MARSHALLTON AND KNOEBELS GROVE AROUND 610 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE EDGEWOOD...MARION
HEIGHTS AND SNYDERTOWN.
LAT...LON 4083 7634 4072 7659 4091 7676 4096 7665
4092 7656 4091 7657 4088 7655 4088 7653
4091 7652
TIME...MOT...LOC 2143Z 308DEG 16KT 4088 7667
EVANEGOSpecial weather statement, Aug 27, 6:14 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
614 PM EDT WED AUG 27 2014
PAZ046-051-053-272245-
COLUMBIA PA-SOUTHERN LYCOMING PA-MONTOUR PA-
614 PM EDT WED AUG 27 2014
...A STRONG THUNDERSTORM IS AFFECTING THE AREA...
AT 613 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HUGHESVILLE...MOVING EAST AT 20 MPH.
50 MPH WIND GUSTS AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
LAIRDSVILLE AND EXCHANGE AROUND 630 PM EDT.
JERSEYTOWN...IOLA AND BIGGERTOWN AROUND 640 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MILLVILLE.
THIS INCLUDES INTERSTATE 180 BETWEEN MILE MARKERS 10 AND 14.
LAT...LON 4104 7658 4113 7673 4117 7673 4118 7679
4118 7683 4127 7677 4125 7645
TIME...MOT...LOC 2213Z 288DEG 18KT 4121 7674
EVANEGOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 5:44 PM EDT | Special Weather Statement | CTP | Northumberland | 31 min |
| Aug 27, 6:14 PM EDT | Special Weather Statement | CTP | Montour | 31 min |
| Aug 27, 6:38 PM EDT | Special Weather Statement | CTP | Somerset | 52 min |
| Aug 27, 6:42 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Northumberland, Schuylkill | 33 min |
| Aug 27, 6:52 PM EDT | Special Weather Statement | CTP | Huntingdon | 38 min |
| Aug 27, 7:14 PM EDT | Special Weather Statement | CTP | Schuylkill | 31 min |
| Aug 27, 7:42 PM EDT | Special Weather Statement | CTP | Huntingdon | 48 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.